Louisiana, 2025

Flash Flooding and Damaging Winds in Louisiana, May 7, 2025

May 7, 2025 · NWS LIX · 39 events in 5 counties and zones

A generally stalled front had been the focal point for showers and thunderstorms for a couple days by the early morning of May 7th. A Mesoscale Convective vortex began to develop on the western edge of the shield of convection moving east across the southwestern Louisiana coastline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A generally stalled front had been the focal point for showers and thunderstorms for a couple days by the early morning of May 7th. A Mesoscale Convective vortex began to develop on the western edge of the shield of convection moving east across the southwestern Louisiana coastline. As these storms reached the New Orleans metro, a wake low developing on the back side of the rain shield began to enhance the intensity of downdrafts from this storm. Surface observations confirmed both pressure rises right as the MCS reached the city and quick drops in pressure post event. What happened in between that was a swath of widespread wind damage over mostly the Westbank of New Orleans from Marrero to Chalmette. Dozens of powerlines and trees were downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 7, 2:25 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, May 7, 2:25 AM CST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
325 AM CDT Wed May 7 2025

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(Today through Thursday)
Issued at 310 AM CDT Wed May 7 2025

Upper troughs near Lake Ontario and over the southwestern states
early this morning. Evening convection has pushed a surface
boundary to the south of Interstate 10, and that convection has
contributed to a surface pressure fall/rise couplet that has
produced wind gusts in excess of 30 knots around the New Orleans
Metro Area in the past 90 minutes. One band of thunderstorms will
be moving into Alabama around 4 AM CDT, with another cluster
moving across the Lower Atchafalaya River Basin. This cluster will
move into the New Orleans area over the next few hours, enhancing
a threat for flooding. This area may also impact the Mississippi
coastal counties later this morning. Considering that quite a few
areas have already seen 2 to 4 inches of rain, tolerance for
another round of heavy rain is fairly low.

In the wake of that cluster of storms, we anticipate a relative
lull in showers and storms during the late afternoon hours and
most or all of the overnight hours tonight. Another wave is
expected to move along the surface boundary late tonight and
Thursday with potential for another round of heavy rainfall. At
this point, it appears that the greatest threat with that round
will be near or south of Interstate 10, but confidence isn't
strong enough quite yet to make significant adjustments to the
Flood Watch. Can't rule out a few strong to severe storms either
today or Thursday, but the larger threat is the heavy rain
potential.

Will run with the NBM numbers on temperatures today and Thursday,
with Thursday being a bit warmer than today, assuming we don't get
much sunshine this afternoon behind the thunderstorm cluster.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 310 AM CDT Wed May 7 2025

Potential for an additional round of showers and storms on Friday
with the trailing portion of the trough currently near Las Vegas.
The main question with that round is whether it occurs offshore or
over coastal Louisiana. Considering the rain that's fallen over
the last 12 hours, and what's expected later today and Thursday,
any convective complex over land on Friday would exacerbate
hydrologic concerns. We won't extend the Flood Watch at this time,
but will likely message that there is potential for that to occur
in later forecasts.

Upper troughing or even a closed low are being depicted across the
Lower Mississippi River Valley through at least the Mother's Day
weekend. That's certainly not going to aid in improving hydrologic
conditions. Timing of individual spokes of energy at those time
steps is problematic, but suffice it to say that predicting any
specific periods of dry weather prior to about Monday or Tuesday
is a low confidence forecast. That also means there's not really
a target of opportunity to make significant beneficial adjustments
to temperature forecasts at this time.

&&

.AVIATION...
(06Z/12Z TAFS)
Issued at 310 AM CDT Wed May 7 2025

Any terminals not being impacted by SHRA/TSRA are currently at VFR
conditions, but another round of SHRA/TSRA is expected this
morning, which will produce IFR or lower conditions, at least
briefly, this morning into the early afternoon hours. The meso-low
producing gusty winds over the southern terminals early this
morning should shift east of the area by sunrise, but another
round of gusty winds will be possible with the second round of
storms later this morning. Do anticipate a window of MVFR to VFR
conditions late this afternoon and for much of the evening. Low
clouds (MVFR to IFR or lower) are expected to develop between 08z
and 14z Thursday, even if TSRA remain offshore.

&&

.MARINE...
Issued at 310 AM CDT Wed May 7 2025

Current plan is to allow Small Craft Advisory to expire on
schedule, as most of the stronger winds are currently associated
with thunderstorms and the meso-low. With a frontal boundary in
the area, and potentially over the coastal waters, the surface
pressure gradient should be weak enough to not necessitate
advisories. However, marine interests should plan for numerous
rounds of showers and thunderstorms over the next several days
that could produce rapidly changing conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  78  63  81  63 /  90  60  80  40
BTR  80  66  82  66 / 100  70  80  40
ASD  81  65  82  65 / 100  70  90  50
MSY  80  70  80  69 / 100  70  90  60
GPT  79  67  80  66 / 100  70  90  60
PQL  81  65  81  65 / 100  60  90  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Thursday evening for LAZ034>037-039-046>048-
     056>060-064>071-076>090.

GM...Small Craft Advisory until 7 AM CDT this morning for GMZ530-532-
     534-536-538-550-552-555-557-570-572-575-577.

MS...Flood Watch through Thursday evening for MSZ068>071-077-083>088.

GM...Small Craft Advisory until 7 AM CDT this morning for GMZ532-534-
     536-538-550-552-555-557-570-572-575-577.

&&

SHORT TERM...RW
LONG TERM....RW
AVIATION...RW
MARINE...RW

In the hours before

Special weather statement, May 7, 6:39 AM CST, 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
739 AM CDT Wed May 7 2025

LAZ056-059-065-071330-
Upper Terrebonne LA-Assumption LA-Upper Lafourche LA-
739 AM CDT Wed May 7 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
TERREBONNE, NORTHWESTERN LAFOURCHE AND SOUTHEASTERN ASSUMPTION
PARISHES THROUGH 830 AM CDT
...

At 738 AM CDT, Doppler radar was tracking a strong thunderstorm over
Stephensville, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Thibodaux, Schriever, Gray, Labadieville, Bayou Cane, Chackbay,
Supreme, and Raceland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2989 9066 2962 9065 2965 9110 2970 9110
      2974 9111 2975 9109 2978 9110 2981 9110
      2984 9112 2984 9117
TIME...MOT...LOC 1238Z 269DEG 27KT 2976 9116

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

PG

The radar

The Hammond radar (KHDC), 90 km away, was scanning. The volume nearest the first event began at 13:12 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lafourche

When
May 7, 7:10 AM CST
Where
Lafourche County, 0.6 mi E of Leighton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
29.800, -90.840

A Weatherflow Tempest on East Lakeshore Dr measured a thunderstorm wind gust of 59 mph.

Thunderstorm Wind, Jefferson

When
May 7, 8:12 AM CST
Where
Jefferson County, 0.69 mi S of Marrero
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.890, -90.100

Broadcast media reports downed power lines on Avenue D in Marrero.

Thunderstorm Wind, Jefferson

When
May 7, 8:12 AM CST
Where
Jefferson County, Marrero
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.900, -90.100

Broadcast media reports wind damage including a bent traffic light pole and downed powerlines.

Thunderstorm Wind, Jefferson

When
May 7, 8:15 AM CST
Where
Jefferson County, 0.69 mi N of Estelle
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.860, -90.100

Surveillance camera showed very strong winds, estimated to be 60 mph. Outdoor furniture damaged.

Thunderstorm Wind, Jefferson

When
May 7, 8:15 AM CST
Where
Jefferson County, 1.38 mi S of Marrero
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.880, -90.100

Tractor trailer driver reported downed portable bathrooms and and construction barriers along Pormenade Blvd.

Thunderstorm Wind, Jefferson

When
May 7, 8:15 AM CST
Where
Jefferson County, 0.91 mi SE of Westwego
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
29.890, -90.120

A picture on social media showed a large tree downed near The Break Room pool hall on the Westbank Expressway.

Thunderstorm Wind, Jefferson

When
May 7, 8:15 AM CST
Where
Jefferson County, 0.6 mi W of Marrero
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.900, -90.110

Video showed minor roof damage and an uprooted tree along Robinson Avenue in Marrero.

Thunderstorm Wind, Jefferson

When
May 7, 8:15 AM CST
Where
Jefferson County, 1.38 mi WNW of Westwego
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
29.910, -90.150

A picture on social media showed a large tree downed at a house along Louisiana St in Westwego.

Thunderstorm Wind, Jefferson

When
May 7, 8:20 AM CST
Where
Jefferson County, 0.91 mi SW of Marrero
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.890, -90.110

Video showed thunderstorm wind damage to a hotel roof.

Thunderstorm Wind, Jefferson

When
May 7, 8:20 AM CST
Where
Jefferson County, 0.6 mi E of Harvey
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
29.900, -90.070

Picture of thunderstorm wind damage to a back patio at a home along Marvin Ct in Harvey.

Thunderstorm Wind, Jefferson

When
May 7, 8:20 AM CST
Where
Jefferson County, Marrero
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.900, -90.100

Report of minor home damage and downed wooden fence along Avenue K in Marrero.

Thunderstorm Wind, Jefferson

When
May 7, 8:20 AM CST
Where
Jefferson County, 2.16 mi NNE of Bridgedale
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.000, -90.190

A picture of a powerline downed by thunderstorm winds along Transcontinental Drive just north of I-10.

Thunderstorm Wind, Orleans

When
May 7, 8:20 AM CST
Where
Orleans County, Cutoff
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.920, -90.000

Broadcast media reports tree downed on Rue Michelle in Algiers.

Thunderstorm Wind, Plaquemines

When
May 7, 8:20 AM CST
Where
Plaquemines County, 1.2 mi W of (Nbg)nas New Orleans
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
29.820, -90.020

AWOS station KNBG Belle Chasse reports wind gust of 51 knots.

Thunderstorm Wind, Plaquemines

When
May 7, 8:21 AM CST
Where
Plaquemines County, 0.91 mi SW of Belle Chasse
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.860, -89.990

Emergency manager reports trees and tree branches down on several streets in Belle Chasse.

Thunderstorm Wind, Jefferson

When
May 7, 8:22 AM CST
Where
Jefferson County, 0.91 mi SW of Gouldsboro
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
29.910, -90.060

The Weatherflow Mesonet station JPSO-XWBK near the Jefferson Parish Coroners office in Harvey measured a thunderstorm wind gust of 60 mph.

Thunderstorm Wind, Jefferson

When
May 7, 8:25 AM CST
Where
Jefferson County, 2.16 mi SSW of Estelle
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.820, -90.110

Tree downed by thunderstorm winds in Oak Forest Subdivision.

Thunderstorm Wind, Jefferson

When
May 7, 8:25 AM CST
Where
Jefferson County, 1.38 mi N of Estelle
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.870, -90.100

Large tree limb downed by thunderstorm winds in Marrero west of Barataria Boulevard and south of Lapalco Boulevard.

Thunderstorm Wind, Orleans

When
May 7, 8:25 AM CST
Where
Orleans County, 2.07 mi S of New Orleans
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.920, -90.100

Broadcast media reported a downed powerline near the intersection of Annunciation and Marengo Streets.

Thunderstorm Wind, Orleans

When
May 7, 8:25 AM CST
Where
Orleans County, 2.16 mi SSW of Gentilly
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.990, -90.040

Picture of a large tree on a home near 3200 St. Ferdinand Street in the Desire neighborhood.

Thunderstorm Wind, St. Bernard

When
May 7, 8:25 AM CST
Where
St. Bernard County, 1.38 mi N of Arabi
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.970, -90.000

Video from local media showed a snapped power pole leaning on a house along Angela Street from thunderstorm winds.

Thunderstorm Wind, Orleans

When
May 7, 8:25 AM CST
Where
Orleans County, 1.92 mi WSW of New Orleans
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
29.940, -90.130

A Weatherflow Tempest on Ferret Street, a few blocks north of St Charles Avenue, measured a thunderstorm wind gust of 70 mph.

Thunderstorm Wind, Jefferson

When
May 7, 8:27 AM CST
Where
Jefferson County, 2.49 mi ESE of Terrytown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.870, -90.030

Large tree limbs downed by thunderstorm winds on Wall Boulevard.

Thunderstorm Wind, Jefferson

When
May 7, 8:30 AM CST
Where
Jefferson County, 1.2 mi W of Estelle
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.850, -90.120

A flag pole was snapped on Mount Blanc Drive in Marrero.

Thunderstorm Wind, Jefferson

When
May 7, 8:30 AM CST
Where
Jefferson County, Harvey
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.900, -90.080

Video of very strong winds accompanied by a metal shed being destroyed as its blown from the back to the front yard along Grefer Avenue.

Thunderstorm Wind, Jefferson

When
May 7, 8:30 AM CST
Where
Jefferson County, 1.38 mi ESE of Gouldsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.910, -90.030

Picture on social media showed a large limb that snapped and bent a chain link fence in Terrytown.

Thunderstorm Wind, Jefferson

When
May 7, 8:30 AM CST
Where
Jefferson County, 0.91 mi SE of Marrero
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
29.890, -90.090

A video on social media showed winds estimated to be 60 to 70 mph at a home between West Jefferson Medical Center and Kings Grand Park.

Thunderstorm Wind, Jefferson

When
May 7, 8:30 AM CST
Where
Jefferson County, 0.69 mi S of Gouldsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
29.910, -90.050

Thunderstorms winds downed a tree onto a GMC Yukon SUV.

Thunderstorm Wind, Orleans

When
May 7, 8:30 AM CST
Where
Orleans County, 0.6 mi W of Cutoff
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
29.920, -90.010

Large portion of a tree was broken off by thunderstorm winds in the Timbers in Algiers.

Thunderstorm Wind, Orleans

When
May 7, 8:30 AM CST
Where
Orleans County, 0.91 mi NW of Cutoff
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
29.930, -90.010

Picture of tree snapped in Walnut Bend neighborhood in Algiers.

Thunderstorm Wind, Jefferson

When
May 7, 8:30 AM CST
Where
Jefferson County, 2.4 mi E of Terrytown
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
29.880, -90.030

Powerlines downed by thunderstorm winds in Timberlane.

Thunderstorm Wind, Jefferson

When
May 7, 8:35 AM CST
Where
Jefferson County, 0.91 mi NE of Gouldsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.930, -90.040

Thunderstorm winds knocked down a sign on the side of a commercial building along Whitney Avenue in Terrytown.

Thunderstorm Wind, Orleans

When
May 7, 8:36 AM CST
Where
Orleans County, 0.69 mi S of (New)lkfrnt Arpt New
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
30.040, -90.030

ASOS station KNEW New Orleans Lakefront Airport reports wind gust of 50 knots.

Thunderstorm Wind, Jefferson

When
May 7, 8:40 AM CST
Where
Jefferson County, 0.69 mi S of Marrero
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
29.890, -90.100

A drone video showed several power lines and fence downed by thunderstorm winds next to West Jefferson Medical Center. Location confirmed by New Orleans native NWS Employee.

Thunderstorm Wind, St. Bernard

When
May 7, 8:40 AM CST
Where
St. Bernard County, 0.6 mi W of Sebastapol
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.870, -89.880

St Bernard Parish EM reported a snapped power pole in the city of Poydras.

Thunderstorm Wind, Jefferson

When
May 7, 8:45 AM CST
Where
Jefferson County, 1.2 mi E of Harvey
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.900, -90.060

A video filmed in the Lowes parking long along Manhattan Boulevard in Harvey showed wind gusts estimated to be 60 to 70 mph.

Flash Flood, Orleans

When
May 7, 9:05 AM CST to 10:15 AM CST
Where
Orleans County, 1.38 mi WSW of Algiers to 1.26 mi WSW of Algiers
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.940, -90.070

Broadcast media relayed report of Calliope Street flooded from heavy rainfall.

Flash Flood, Orleans

When
May 7, 9:10 AM CST to 10:15 AM CST
Where
Orleans County, 1.2 mi W of Algiers to 0.79 mi WSW of Algiers
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.950, -90.070

Street flooding in the French Quarter relayed by broadcast media.

Thunderstorm Wind, Orleans

When
May 7, 9:39 AM CST
Where
Orleans County, 1.51 mi SSW of Gentilly
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.000, -90.040

Broadcast media reports large tree fallen on St Ferdinand St behind George Washington Carver High School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2025Every state in 2025This day in weather historyWarnings in Louisiana, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260096, 1260097, 1260098, 1260099, 1260100, 1260101, 1260102, 1260103, 1260104, 1260105, 1260106, 1260107, 1260108, 1260109, 1260110, 1260111, 1260112, 1260113, 1260114, 1260115, 1260116, 1260117, 1260118, 1260119, 1260120, 1260121, 1260122, 1260123, 1260124, 1260125, 1260126, 1260127, 1260128, 1260129, 1260130, 1260131, 1260132, 1260135, 1260138.